Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Boise, ID

July 21, 2014Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 21, 2014, 4:29 PM MDT for Jerome County, Twin Falls County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2014, 4:29 PM MDT (22:29 UTC)
Expired
Jul 21, 2014, 5:15 PM MDT
In force
46 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 159 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
240 PM MDT MON JUL 21 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS INITIATING
ON THE EDGE OF CLOUD SHIELD/MORE STRATIFORM PRECIPITATION FROM
ROME THROUGH STANLEY. STORMS ARE BETTER DEVELOPED IN THE WESTERN
MAGIC VALLEY WITH HIGHER SHEAR AND HIGH PW VALUES. DEW POINTS IN
THE MID TO UPPER 50S SUGGEST BRIEF HEAVY RAIN WILL ACCOMPANY THE
STRONGER CELLS /TWF HAD A TENTH OF INCH IN 15 MINUTES/. ISOLATED
STORMS ACROSS SE OREGON ARE LESS ORGANIZED AND HAVE SHORTER LIFE
SPANS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH EVENING ENDING BY MIDNIGHT IN MOST AREAS. BURNS THROUGH
BAKER CITY AREA WILL SEE SHOWERS AND THUNDERSTORMS THROUGH TUESDAY
MORNING AS A WEAK SHORTWAVE MOVES ACROSS THAT AREA. LOW CONFIDENCE
IN THUNDERSTORM COVERAGE TUESDAY AFTERNOON. MOST HIGH RES MODELS
SUGGEST SHOWERS AND THUNDERSTORM DEVELOPMENT ACROSS SE OREGON
AFTER 00Z WEDNESDAY. 0-6KM SHEAR WOULD SUPPORT BETTER ORGANIZED
THUNDERSTORMS HOWEVER...INSTABILITY IS LIMITED WITH CLOUD COVER
FROM THUNDERSTORMS SOUTH OF THE OREGON/S SOUTHERN BORDER. THE
BETTER CHANCE FOR ORGANIZED STORMS MAYBE ACROSS SE OF MOUNTAIN
HOME WHERE BETTER SHEAR AND SLIGHTLY BETTER INSTABILITY /100-200
J/KG BL CAPE/ EXIST. HOWEVER...MOST GUIDANCE HAS LITTLE TO NO
STORM DEVELOPMENT ACROSS SW IDAHO THE 18Z NAM AND 12Z GFS THE ONLY
EXCEPTION. DRIER AND COOLER WEDNESDAY ACROSS SE OREGON WEDNESDAY
AS THE UPPER LEVEL TROUGH MOVES EAST ACROSS PACIFIC NORTHWEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...DECREASING SHOWERS
OVER THE FORECAST AREA WEDNESDAY NIGHT AS THE UPPER LEVEL TROUGH
MOVES EAST.  THURSDAY A DRY WESTERLY FLOW WILL SET UP OVER THE
REGION AND WILL REMAIN OVER THE AREA THROUGH SATURDAY.  TEMPERATURES
ON THURSDAY BEHIND THE EXITING TROUGH WILL AVERAGE AROUND 10 DEGREES
BELOW NORMAL BUT WILL QUICKLY WARM BACK TO NEAR NORMAL ON FRIDAY.
OVER THE WEEKEND AND INTO NEXT WEEK MODELS ARE TRENDING TOWARD
REBUILDING THE RIDGE OVER THE FORECAST AREA.  TEMPERATURES ON
SATURDAY WILL REMAIN NEAR NORMAL BUT WILL WARM TO AROUND 5 DEGREES
ABOVE NORMAL SUNDAY WITH EVEN WARMER TEMPERATURES ON MONDAY.

&&

.AVIATION...MOSTLY VFR.  SCATTERED SHOWERS AND WIDELY SCATTERED
THUNDERSTORMS.  LOCAL MVFR CONDITIONS IN HEAVIER SHOWERS.  SURFACE
WINDS WESTERLY 5 TO 15 KNOTS...DECREASING TO 10 KNOTS OR LESS AFTER
06Z.  WINDS ALOFT WILL BE SOUTHWESTERLY 15 TO 20 KNOTS UP THROUGH
10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...JDS
LONG TERM....JA/AB
AVIATION.....JA

In the hours before

Special weather statement, Jul 21, 4:16 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
416 PM MDT MON JUL 21 2014

IDZ016-030-212300-
SOUTHERN TWIN  FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
416 PM MDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF ROGERSON...OR 19 MILES SOUTHWEST OF TWIN FALLS...
MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOLLISTER AROUND 420 PM MDT.
  FILER AND MAGIC VALLEY REGIONAL AIRPORT AROUND 440 PM MDT.
  TWIN FALLS AND KIMBERLY AROUND 450 PM MDT.
  JEROME...HANSEN...EDEN AND MINIDOKA NATIONAL MONUMENT AROUND 500 PM
MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4223 11483 4232 11494 4278 11439 4255 11410
TIME...MOT...LOC 2215Z 227DEG 30KT 4237 11474

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:16 PM MDTSpecial Weather StatementBOITwin Falls44 min
Jul 21, 5:18 PM MDTSpecial Weather StatementBOIJerome27 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.